Colorado, 2022

Flash Flood and Hail in Colorado, July 1, 2022

July 1, 2022 · NWS PUB · 2 events in 2 counties and zones

Monsoonal moisture along with a passing mid level disturbance assisted with afternoon and evening thunderstorm development. A few stronger storms did develop, producing isolated heavy rainfall with localized flash flooding, and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Monsoonal moisture along with a passing mid level disturbance assisted with afternoon and evening thunderstorm development. A few stronger storms did develop, producing isolated heavy rainfall with localized flash flooding, and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 10:30 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 1, 10:30 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Fri Jul 1 2022

.SHORT TERM...(Today and tonight)
Issued at 424 AM MDT Fri Jul 1 2022

Key messages:

1. More widespread thunderstorms expected today with a few strong to
severe storms possible southeast plains

2. Elevated risk for flash flooding on burn scars today

Monsoonal fetch continues across CO with the next disturbance
evident in WV pics nearing the 4 corners region.  This is on a
trajectory to move across southern CO this afternoon and evening.
Meanwhile, dew points behind the front have increased into the 50s
across the plains with 40s and low 50s across the mountains. Current
satellite measured precipitable waters are showing values on the
order of 0.75 over the mountains to over an inch across the far
southeast plains which is 100-150 percent of normal.

Given the expected higher surface dew points today, this should
yield a bit more CAPE than yesterday, especially across the plains.
HREF mean CAPE show values of up to 1000 J/kg across the plains
though if dew points can maintain in the mid to upper 50s we could
see values pushing near 1500 J/kg. CAPE across the across the
mountains will be higher as well with values of 500 to near 1000
J/kg with the greatest instability across the eastern slopes of the
southeast mountains. Deep layer shears are relatively week, though
strengthen to near 30s kts across the eastern most counties. Given
some surface heating today along with forcing from the disturbance,
thunderstorms will fire over the mountains by late morning, then
develop and spread eastward across the plains during the afternoon
and evening. Higher cape but still weak shear will result in sub
severe storms over the mountains where lightning, locally heavy
rainfall, and small hail will be possible.  As storms move eastward
and encounter increasing CAPE and shear, a few strong to severe
storms will be possible across the southeast plains with hail to
around 1 inch in diameter and wind gusts to around 60 mph the
primary storm risks.  Given the high precipitable waters, locally
heavy rainfall will be possible, which will result in an elevated
flash flood risk, especially for burn scars. Eastern upslope flow
may slightly favor the Spring and Junkins burn scars in this
scenario, but storms still look hit or miss for these locals in the
various high res models and therefore there is not enough confidence
to go with a flash flood watch at this point.  Will defer the
decision to go with any potential short fused flash flood watches
for burn scars to the day shift as the mesoscale details become more
certain.

Thunderstorms will move east of the I-25 corridor during the early
evening and push off into the southeast plains through the mid to
late evening.  Chance for severe thunderstorms diminishes after 9
PM, though scattered showers and thunderstorms may persist into the
early morning hours given the active monsoon plume aloft.

Today will be the coolest day of the week with highs in the 80s
across the plains, and 60s and 70s across the mountains and valleys.
Higher peaks will top out in the 40s and 50s. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 424 AM MDT Fri Jul 1 2022

Key Messages:

1) Rain shower and thunderstorm chances will remain increased for
southern Colorado, especially for the mountains.

Saturday - Thursday... The long term period will bring active
weather to southern Colorado, with an overall monsoonal pattern
expected. The GEFS and EPS ensemble models are in good agreement
with keeping a ridge of high pressure over the central US, with
troughing over the western US. The agreement between the models
leads to greater confidence in the forecast and potential impacts.
Between these two features, winds throughout the column will have an
overall southwesterly component. These southwesterly winds will
advect a steady stream of moisture over the Colorado region. Given
the moisture plume in place, daily afternoon rain showers and
thunderstorms are expected across the forecast area. The greatest
chances for precipitation will be along the mountains, where
orographic forcing will allow for scattered to widespread areas of
precipitation. More isolated to widely scattered precipitation is
expected at lower elevations as precipitation pushes off of the
higher terrain. As for temperatures, values will be around average
for this time of year across southern Colorado. While the ridge of
high pressure will be the primary influence over the region, the
daily increase in precipitation and cloud cover will help to keep
things cooler during the afternoon than they would be otherwise.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri Jul 1 2022

All TAF stations, KALS, KCOS and KPUB, will have VFR conditions
through the end of the forecast period, cigs may lower during times
of thunderstorm activity, between 21Z and 24Z this afternoon, but
all TAF stations should stay at VFR.  Winds at all TAF stations
should be light with the exception of wind gusts up to 35 KTS at all
three stations from varying directions in the vicinity of showers
and thunderstorms between 21Z and 24Z. Locally heavy rain and small
hail are possible in any of these convective storms.
- RISER

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...SIMCOE
AVIATION...RISER
Hazardous weather outlook, Jul 1, 10:40 AM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Fri Jul 1 2022

COZ058>089-093>099-021745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Fri Jul 1 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms will develop over the
mountains early this afternoon, then spread into the adjacent
plains from mid-afternoon into this evening. The main risk with
thunderstorms today will be locally heavy rainfall, lightning,
small hail and wind gusts up to 45 mph. There will be an elevated
risk for flash flooding on burn scars today should they be
impacted by a stronger storm.

As storms move into the southeast plains, a few strong to severe
thunderstorms will be possible between 2 PM and 10 PM.  Hail around
1 inch in diameter, and wind gusts around 60 mph will be possible
with these stronger storms, especially across Crowley, Kiowa, Otero,
Bent, Prowers, Eastern Las Animas and Baca counties. While the
stronger storms will push eastward into Kansas after 10 PM, isolated
to scattered showers and thunderstorms may persist into the
overnight hours, especially over the mountains and near the Kansas
border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous rain showers and thunderstorms are likely
Saturday through Monday, with the best coverage over the higher
terrain. The primary storm risks will be locally heavy rainfall,
which could produce flash flooding, especially on area burn scars.
Lightning and small hail will also be possible with the stronger
storms.

Afternoon and evening thunderstorms will gradually become more
isolated to widely scattered Tuesday through Thursday, with the
highest coverage remaining over the higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

10/SIMCOE

In the hours before

Special weather statement, Jul 1, 10:40 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1140 AM MDT Fri Jul 1 2022

COZ067-068-071-011815-
Southern San Luis Valley CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
1140 AM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of north central
Conejos County through 1215 PM MDT...

At 1140 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Capulin, or 29 miles southwest of Alamosa, moving
southeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Conejos County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 10642 3737 10633 3726 10623 3720 10637
TIME...MOT...LOC 1740Z 333DEG 6KT 3728 10636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Jul 1, 11:16 AM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1216 PM MDT Fri Jul 1 2022

COZ067-011845-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1216 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of central Conejos
County through 1245 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Capulin, or 28 miles northeast of Chama. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Conejos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3727 10638 3731 10633 3723 10623 3718 10633
TIME...MOT...LOC 1816Z 320DEG 4KT 3725 10634

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Cohen
Special weather statement, Jul 1, 11:36 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1236 PM MDT Fri Jul 1 2022

COZ067-071-011930-
Southern San Luis Valley CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
1236 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of central Conejos
County through 130 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Capulin, or 26 miles southwest of Alamosa, moving
southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Conejos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3720 10630 3725 10624 3722 10606 3710 10619
TIME...MOT...LOC 1835Z 298DEG 13KT 3722 10623

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Cohen

The radar

The Pueblo radar (KPUX), 166 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Chaffee

When
July 1, 11:59 AM MST to 1:59 PM MST
Where
Chaffee County, 4.18 mi S of Poncha Spgs to 4.1 mi S of Poncha Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.460, -106.090

Chaffee county sheriff reports rock and mudslides along Highway 285 just north of Poncha Pass. CDOT was called out to clear debris.

Hail, Las Animas

When
July 1, 1:10 PM MST to 1:13 PM MST
Where
Las Animas County, 7.32 mi SW of Aguilar
Measured
1.75 in hail
Reported by
Public
Coordinates
37.330, -104.750

Report of golf ball size hail in Gulnare. Also, one inch of hail accumulation reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045291, 1045292.